Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 449, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 1996, 7:46 PM CDT for Pawnee County, Kansas. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 1996, 7:46 PM CDT (00:46 UTC)
- Expired
- Aug 19, 1996, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:47 PM CDT | Thunderstorm Wind | Burdett Rozel Arpt, KS | |
| Aug 19, 7:47 PM CDT | Thunderstorm Wind | Burdett Rozel Arpt, KS | |
| Aug 19, 7:53 PM CDT | Hail 0.75 | Burdett, KS | |
| Aug 19, 8:00 PM CDT | Hail 0.75 | Burdett, KS | |
| Aug 19, 8:34 PM CDT | Hail 1 | Ash Valley, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 200048 SVRDDC KSC145-200130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 746 PM CDT MON AUG 19 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...WESTERN PAWNEE COUNTY AT 745 PM CDT RADAR INDICATED A RAPIDLY-DEVELOPING SEVERE THUNDERSTORM NEAR BURDETTE MOVING TOWARD THE NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND BRIEF TORRENTIAL RAINFALL. AFTER MOVING THROUGH THE BURDETT AREA...IT WILL PASS OVER OPEN COUNTRY NORTH OF HIGHWAY 156. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSID AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. (
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:15 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 19, 3:15 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT MON AUG 19 1996 ...SHORT TERM... MAIN FORECAST PROBLEM IS CHANCE OF TSTM DEVELOPMENT THIS EVENING. 18Z SURFACE ANALYSIS SHOWS COLD FRONT THROUGH MOST OF EXTREME WESTERN KANSAS AND CONTINUING TO PUSH TO THE SOUTHEAST. ATM OVER SW KANSAS REMAINS UNSTABLE. MODIFIED THE MORNING SOUNDING FOR 18Z CONDITIONS AND CAME UP WITH AN LI OF -8 AND OVER 3000 J/KG. HAVE CHOSEN TO INCREASE POPS OVER THE NORTHRN AND CENTRAL PORTIONS OF THE CWA WHERE IT APPEARS THE FRONT WILL ALLOW FOR PLENTY OF LIFT AND MOSTURE CONVERGENCE WILL BE THE STRONGEST. SHEAR PROFILE INDICATED THERE COULD BE SOME SEVERE WEATHER WITH THIS SYSTEM. NGM HAS A MUCH BETTER HANDLING ON THIS SYSTEM AS FAR AS THE CONTINUITY THROUGH THE FORECAST PERIOD GOES. THE ETA DOES NOT. SUBSIDENCE SHOULD MOVE INTO THE AREA RAPIDLY BEHIND THE FRONT...SO LOOK FOR ANY TSTM ACTIVITY TO END AROUND OR SHORTLY AFTER MIDNIGHT. ...LONG TERM... IN LATER PERIODS...FOR NOW STILL PREFER THE NGM SOLUTION. FRH KEEPS AN ABUNDANCE OF MOSTURE IN THE AREA...SO SHOULD SEE CLOUD COVER OVER MUCH OF THE AREA ON TUESDAY AND THROUGHOUT TUESDAY NIGHT. SERIES OF SHORTWAVES CONTINUE TO WRAP AROUND THE UPPER LEVEL HIGH AND DEWPOINTS FORECAST TO REMAIN IN THE LOWER 60S...SO FEEL THAT AT LEAST SOME SMALL POPS ARE NEEDED DURING THE NIGHT PERIODS. WITH THE EXPECTED CLOUD COVER ON TUESDAY...HAVE CHOSEN TO FOLLOW THE COOLER FWC FOR TEMPS. NEXT FRONT FORECAST TO MOVE INTO THE AREA ON THURSDAY...WHICH SHOULD ALLOW FOR YET ANOTHER CHANCE OF TSTMS DURING THE EVENING AND NIGHT PERIODS. DDC 066/087 068/090 065 312 GCK 064/087 066/090 064 512 EHA 063/088 065/092 063 312 LBL 065/088 06\6/091 064 312 HYS 065/085 066/088 063 512 P28 070/090 071/091 070 212 PARKIN
In the hours before
Special weather statement, Aug 19, 7:13 PM CDT, 33 minutes before
SHORT TERM FORECAST NATIONAL WEATHER SERVICE DODGE CITY KS 710 PM CDT MON AUG 19 1996 KSZ030-044-200600- LANE-TREGO- INCLUDING THE CITIES OF...WAKEENEY...DIGHTON 710 PM CDT MON AUG 19 1996 .NOW... ...SEVERE THUNDERSTORM WATCH CANCELLED FOR LANE AND TREGO COUNTIES... SEVERE THUNDERSTORM WATCH NUMBER 969 WHICH WAS IN EFFECT UNTIL 10 PM FOR A LARGE PART OF KANSAS HAS BEEN CANCELLED FOR TREGO AND LANE COUNTIES. AT 705 PM CDT A WEAK COLD FRONT VEXTENDED NEAR A LINE FROM NORTH OF RUSSELL TO GARDEN CITY AND WAS MOVING SLOWLY SOUTHWARD. THE THREAT OF SEVERE WEATHER NORTH OF THIS FRONT HAS ENDED FOR THIS EVENING. 01
Special weather statement, Aug 19, 7:15 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR MASS MEDIA HEADER... NATIONAL WEATHER SERVICE DODGE CITY KS 710 PM CDT MON AUG 19 1996 KSZ030-044-200600- LANE-TREGO- INCLUDING THE CITIES OF...WAKEENEY...DIGHTON 710 PM CDT MON AUG 19 1996 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR LANE AND TREGO COUNTIES... SEVERE THUNDERSTORM WATCH NUMBER 969 WHICH WAS IN EFFECT UNTIL 10 PM FOR A LARGE PART OF KANSAS HAS BEEN CANCELLED FOR TREGO AND LANE COUNTpIES. AT 705 PM CDT A WEAK COLD FRONT EXTENDED NEAR A LINE FROM NORTH OF RUSSELL TO GARDEN CITY AND WAS MOVING SLOWLY SOUTHWARD. THE THREAT OF SEVERE WEATHER NORTH OF THIS FRONT HAS ENDED FOR THIS EVENING. 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Aug 19, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 50 min |
| Aug 19, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
| Aug 19, 9:32 PM CDT | Flash Flood Warning | DDC | Pawnee | 3 hr |
| Aug 19, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 49 min |
| Aug 19, 10:22 PM CDT | Flash Flood Warning | DDC | Ford | 53 min |
| Aug 19, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 53 min |
| Aug 19, 11:12 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Aug 20, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 50 min |
| Aug 20, 5:53 AM CDT | Flash Flood Warning | DDC | Ford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.